Alabama, 2017

Hail and Damaging Winds in Alabama, March 9 to 10, 2017

March 9 to 10, 2017 · NWS BMX · 17 events in 7 counties and zones

An approaching short wave trough and increasing low level jet produced a QLCS that moved across north Alabama during the evening hours on March 9th and into the early morning hours on March 10th. Steep mid level lapse rates near 7 Celsius promoted strong updrafts and resulted in numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An approaching short wave trough and increasing low level jet produced a QLCS that moved across north Alabama during the evening hours on March 9th and into the early morning hours on March 10th. Steep mid level lapse rates near 7 Celsius promoted strong updrafts and resulted in numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 9, 2:24 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 9, 2:24 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
224 PM CST Thu Mar 9 2017

.DISCUSSION...

Temperatures are soaring this afternoon with deep-layer westerly
flow and a dry low-level airmass in place. However, moisture is
beginning to increase especially across West AL and into MS due to
the onset of WSW flow at 850mb. This is occurring in advance of
an approaching subtle shortwave embedded within WNW flow at 500mb.
As a cold front sharpens to our north tonight, thunderstorms are
expected to develop upstream near the MS river and grow upscale.
Wind fields should strengthen in response to the approaching
shortwave with a 45kt low-level jet across our North at 06z. A
tongue of 500-800 J/kg MLCAPE and fairly steep mid-level lapse
rates combined with a mostly unidirectional wind profile could
lead to isolated damaging winds mainly along and north of I-20 in
association with a QLCS.

Our next chance of rain will come Saturday night into Sunday
morning with another shortwave in the WNW flow pattern. A cool/dry
antecedent airmass will be in place, leading to evaporational
cooling and temperatures falling into the 30s and 40s. Any impacts
from a wintry mix should stay just north of our forecast area,
though some ice pellets appear possible across the very northern
part of our northernmost counties.

Models are in good agreement that another shortwave will rotate
through on Monday with a strong reinforcing shot of cold air
lasting through Thursday. The trailing airmass may be the coldest
in several weeks, and a widespread significant freeze cannot be
ruled out in the Wednesday/Thursday timeframe.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Pretty quiet for the next 12 to 15 hours as a cold front will
begin to slide into the region. Looks like most of it will hold
off until after 3Z north and 9Z south. VFR until the rain starts
then MVFR with brief rounds of IFR. Included VCTS but not
positive on exact timing as the front moves through. Conditions
remain MVFR through 18Z with backside clouds.

16

&&

.FIRE WEATHER...

A moistening will continue this afternoon into tonight with a line
of showers and storms expected to affect much of the area. A
second system will bring widespread rainfall to the area Saturday
night and Sunday morning. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  66  35  60  38 /  80  10   0  20  90
Anniston    57  69  38  63  39 /  80  20   0  20  90
Birmingham  60  68  38  61  38 /  80  20   0  30  90
Tuscaloosa  61  72  40  65  40 /  70  20   0  30  80
Calera      60  70  40  64  40 /  70  30   0  30  90
Auburn      58  73  42  66  46 /  60  50   0  10  90
Montgomery  59  77  44  70  46 /  50  50   0  20  90
Troy        57  77  44  71  50 /  40  50   0  10  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 9, 2:39 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
239 PM CST Thu Mar 9 2017

ALZ011>015-017>050-102345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
239 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

There is a risk of isolated severe thunderstorms tonight across
northern Alabama, mainly near and north of a line from Carrollton to
Birmingham to Anniston from midnight to 4 AM. A few of the strongest
storms may produce damaging winds up to 60 MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
late tonight.

The radar

The Columbus AFB radar (KGWX), 37 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Marion

When
March 9, 6:00 PM CST to 6:01 PM CST
Where
Marion County, 2.69 mi NW of Bexar
Measured
1 in hail
Reported by
Public
Coordinates
34.210, -88.180

Hail covering the ground with sizes ranging from dimes to quarters.

Hail, Marion

When
March 9, 6:35 PM CST to 6:36 PM CST
Where
Marion County, 2.94 mi ENE of Hamilton
Measured
1 in hail
Reported by
Public
Coordinates
34.140, -87.930

Hail, Marion

When
March 9, 7:46 PM CST to 7:47 PM CST
Where
Marion County, 4.49 mi SW of Barnesville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.080, -88.130

Golfball size hail reported along Highway 19 in the Byrd Community.

Hail, Marion

When
March 9, 8:01 PM CST to 8:02 PM CST
Where
Marion County, 1.79 mi NW of Hamilton Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.150, -88.020

Hail, Marion

When
March 9, 8:04 PM CST to 8:05 PM CST
Where
Marion County, 0.9 mi NW of Hamilton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.140, -87.990

Hail, Marion

When
March 9, 11:52 PM CST to 11:53 PM CST
Where
Marion County, 2.69 mi NW of Hamilton Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
34.160, -88.030

Hail, Marion

When
March 10, 12:10 AM CST to 12:11 AM CST
Where
Marion County, 3.64 mi SSW of Hackleburg
Measured
1 in hail
Reported by
Public
Coordinates
34.220, -87.840

Thunderstorm Wind, Jefferson

When
March 10, 2:50 AM CST to 2:51 AM CST
Where
Jefferson County, 1.49 mi SSE of Concord
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.452, -87.016

Trees uprooted and power lines downed near the intersection of Hill Avenue and Pope Drive in the Hueytown Community.

Thunderstorm Wind, Shelby

When
March 10, 2:55 AM CST to 2:56 AM CST
Where
Shelby County, 2.15 mi NNE of Simmsville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.360, -86.660

Trees uprooted and power lines downed near the intersection of Old Highway 280 and Oak Tree Drive.

Thunderstorm Wind, Talladega

When
March 10, 3:00 AM CST to 3:01 AM CST
Where
Talladega County, 1.86 mi ENE of Talladega
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.440, -86.070

Numerous trees uprooted at the Timber Ridge Golf Course.

Thunderstorm Wind, Shelby

When
March 10, 3:08 AM CST to 3:09 AM CST
Where
Shelby County, 0.58 mi E of Nelson
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.230, -86.570

Several trees uprooted and power lines downed.

Thunderstorm Wind, Clay

When
March 10, 3:13 AM CST to 3:14 AM CST
Where
Clay County, 0.69 mi N of Flat Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.360, -85.830

Several trees uprooted near the intersection of Clairmont Springs Road and Highland Road.

Thunderstorm Wind, Clay

When
March 10, 3:16 AM CST to 3:17 AM CST
Where
Clay County, 1.68 mi NW of Barfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.367, -85.741

Several trees uprooted blocking Prairie Creek Road.

Thunderstorm Wind, Clay

When
March 10, 3:16 AM CST to 3:18 AM CST
Where
Clay County, 0.84 mi E of Ashland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.271, -85.835

Numerous trees uprooted in the city of Ashland.

Thunderstorm Wind, Elmore

When
March 10, 4:12 AM CST to 4:13 AM CST
Where
Elmore County, 0.69 mi S of Wetumpka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -86.220

Numerous structures in downtown Wetumpka suffered roof damage.

Thunderstorm Wind, Elmore

When
March 10, 4:16 AM CST to 4:18 AM CST
Where
Elmore County, 0.58 mi E of Millbrook
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.480, -86.360

Several trees uprooted in the town of Millbrook.

Thunderstorm Wind, Autauga

When
March 10, 4:20 AM CST
Where
Autauga County, 3.44 mi SE of Prattmont
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.430, -86.415

Several trees uprooted along Highway 31.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686892, 686893, 686894, 686895, 686896, 686897, 686898, 686899, 686900, 686901, 686902, 686904, 686907, 686908, 686927, 686928, 686929.